Tornado, Manitowoc
- When
- May 23, 5:47 AM CST
- Where
- Manitowoc County, 3 mi E of Reedsville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.150, -87.917
Isolated severe thunderstorms moved through Manitowoc county on the morning of the 23rd as a low pressure system moved into southern Wisconsin, dragging a stationary front north as a warm front. High winds from the storms tore the roof from a barn, snapped and uprooted trees and downed power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Isolated severe thunderstorms moved through Manitowoc county on the morning of the 23rd as a low pressure system moved into southern Wisconsin, dragging a stationary front north as a warm front. High winds from the storms tore the roof from a barn, snapped and uprooted trees and downed power lines. A tornado touched down down briefly east of Reedsville, damaging shingles and siding on a house, and snapping trees and large branches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 23, 3:00 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT SUN MAY 23 2004 .DISCUSSION...HUGE MCS FORMED ACRS IA LAST NGT...A BIT FARTHER S THAN EXPECTED. WELL DEFINED MVC DEVELOPED WITH THAT FEATURE...AND PIVOT OF PCPN VERY APPARENT OF RADAR MOSAIC. STLT AND RADAR TRENDS THE PAST COUPLE HRS SHOWED A RAPID COLLAPSE OF THE WRN PART OF THE COMPLEX...WITH THE CORE SHIFTG TOWARD SRN WI. THE MVC PASSING EAST OF THE AREA SHOULD AT LEAST CAUSE A LULL IN THE STG CONVECTION S OF THE AREA LATER THIS MORNING. THAT WL ALLOW MORE MOISTURE TO WORK NWD INTO THE FCST AREA...WHERE ISENT LIFT OVER STG WARM FRONT JUST TO THE S WL LIKELY LEAD TO PCPN. ADDED HVY RN TO THE FCST FOR THE WHOLE AREA...THOUGH THE S WAS AT THE GREATEST RISK OF FLOODING DUE TO SATURATED SOIL FM RECENT RAINS. EXTENDED THE FLASH FLOOD WATCH TO RUN ALL DAY. SVR THREAT STILL TOUGH TO GET A HANDLE ON. DESPITE THE EXPECTED DECR IN THE PCPN S OF THE AREA LATER THIS MORNING...EXTENSIVE CI DEBRIS FIELD LIKELY TO REMAIN ACRS THE AREA ALL DAY. STILL THINK SFC LOW WL TRACK TOWARD E-C WI...BUT TIMING A BIT SLOWER THAN YDA. SIG DESTABILIZATION WL OCCUR S OF THE AREA...AND SLY FLOW IN THE WARM SECTOR WL ADVECT THAT UNSTABLE AIR NWD TOWARD THE SRN PART OF THE FCST AREA. PARAMETERS LOOKED VERY FAVORABLE FOR SVR STORMS TO DEVELOP SW OF THE AREA DURING THE EARLY AFTERNOON...THEN HEAD NE INTO THE SRN PART OF THE FCST AREA. ADDED MENTION OF STG WINDS AND HAIL TO THE FCST FOR THE SRN PART OF THE FCST AREA. STORMS WL BE A BIT SLOWER TO EXIT THE AREA THAN EARLIER EXPECTED...SO LINGERED SIG PCPN INTO THE EARLY EVENING OVER ALL BUT THE FAR SW PART OF THE AREA. A BRIEF PERIOD OF QUIET WX EXPECTED MON. ANOTHER SIG SYSTEM WL CROSS THE AREA MON NGT/TUE. THE HEAVIEST PCPN WL LIKELY BE S OF THE AREA...BUT THE SRN PART OF THE AREA COULD AGAIN GET SIG RAINS. THE MED RANGE MODELS CONTD THE TREND OF GENERATING ENOUGH HEIGHT FALLS IN THE NERN U.S. TO ALLOW THE UPR FLOW TO BECOME MORE WLY BY MID-WK. THAT SHOULD FINALLY SHOVE THE MAIN FRONTAL BOUNDARY FAR ENOUGH S TO ALLOW A DRIER WX REGIME TO DEVELOP ACROSS THE AREA. && .GRB WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TODAY WIZ035>039-045-048>050- && SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SUN MAY 23 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 600 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND EAST-CENTRAL WISCONSIN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THROUGH THIS EVENING. A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS COVERED THE SOUTHERN 2/3 OF THE AREA EARLY THIS MORNING. IT WILL SPREAD NORTH ACROSS THE REST OF THE AREA DURING THE MORNING HOURS. HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE AREA. HOWEVER...SINCE THE GROUND ACROSS CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE WAS ALREADY SATURATED...THAT AREA IS MOST AT RISK OF SIGNIFICANT FLOODING. THE AIR MASS SOUTH OF THE AREA IS EXPECTED TO RECOVER FROM THE MORNING THUNDERSTORMS...AND SHOULD BECOME VERY UNSTABLE AGAIN DURING THE AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWEST OF THE AREA DURING THE DAY...THEN MOVE NORTHEAST. THEY COULD AFFECT THE SOUTHERN PORTIONS OF THE FORECAST AREA. THE GREATEST RISK WILL BE BETWEEN NOON AND 8 PM...AND BE OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MORE RAIN IS POSSIBLE MONDAY NIGHT AND TUESDAY. THE HEAVIEST RAIN IS EXPECTED TO FALL SOUTH OF THE AREA. HOWEVER...SINCE THE GROUND ACROSS THE AREA WILL STILL BE SATURATED...THE POTENTIAL WILL EXIST FOR ADDITIONAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE. SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 42 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
1 tornado, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400659, 5400660.